Wyoming, 2025

Damaging Winds in Wyoming, September 15, 2025

September 15, 2025 · NWS UNR · 3 events in 2 counties and zones

A few storms developed over Eastern Wyoming and produced some severe weather in terms of strong damaging wind gusts mainly in Weston county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A few storms developed over Eastern Wyoming and produced some severe weather in terms of strong damaging wind gusts mainly in Weston county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 15, 1:05 PM MST, 3 hours earlier. Its key messages:

  • Weak cool front brings gusty showers/storms through tonight
  • Upper low drops into the northern Plains for the rest of the week with a cooling trend and good chances for precipitation
  • Generally drier and warmer weather expected for the weekend
Area forecast discussion, Sep 15, 1:05 PM MST, 3 hours before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
205 PM MDT Mon Sep 15 2025

.KEY MESSAGES...

- Weak cool front brings gusty showers/storms through tonight
- Upper low drops into the northern Plains for the rest of the
  week with a cooling trend and good chances for precipitation
- Generally drier and warmer weather expected for the weekend

&&

.DISCUSSION...(This Evening Through Monday)
Issued at 201 PM MDT Mon Sep 15 2025

19z surface analysis had weak cool front from ND into northern
ID. Water vapour loop had an upper low over southwest MT. Weak
lead shortwave over eastern eastern WY with better looking wave
over western WY. 18z KUNR sounding was well-mixed up to ~550mb
with weak MLCIN. These two features will conspire with the cool
front to produce our sensible weather tonight.

Tonight, shortwaves ahead of the low will assist the development
of high-based convection over WY this afternoon, spreading into
western SD tonight. Minimal buoyancy in the west will combine with
deeply mixed boundary layer to support gusty isolated/scattered
showers/TS, particularly within the Day 1 marginal depiction. As
you go further east of the Black Hills, the cap will likely
prevent stronger convection to develop. Temperatures will be near
guidance.

Tuesday, cool front hangs up over south-central SD as upper low
saunters into WY. Better CAPE/shear sets up along the cool front
with a marginal risk of severe thunderstorms later in the
afternoon/evening hours. SPC HREF supports thinking with updraft
tracks. PWATs rise to 150-200% of normal, so locally heavy rain
may occur. Temperatures will cool down behind the front, but still
be warm ahead of it.

Wednesday through Friday, upper low will meander over the northern
Plains with rather high PWATs slowly shifting east but not before
locally heavy rain potentially falls Wednesday per ensemble output.
However, the location of the heaviest rain very uncertain given
inability of guidance to resolve movement of the upper low.
Temperatures will be cool - about 5-10F below normal.

Next weekend, upper low (in theory) slowly moves away leading to a
return to seasonally mild temperatures.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1147 AM MDT Mon Sep 15 2025

VFR conditions will continue this TAF period at airports. Widely
scattered thunderstorms are expected to develop this afternoon
and evening, with strong and variable wind gusts to 40 kts
possible in and near any storms. Fropa will veer winds to
northwest this evening, with northwest winds continuing tonight
but becoming northerly on Tuesday morning. VCSH are anticipated
at airports late in the TAF period as an upper level area of low
pressure spins overhead.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Helgeson
AVIATION...Shamburger
Hazardous weather outlook, Sep 15, 2:25 AM MST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
325 AM MDT Mon Sep 15 2025

SDZ014-032-043-044-046-047-049-077-161300-
Ziebach-Haakon-Northern Jackson-Bennett-Mellette-Todd-Tripp-
Southern Jackson-
325 AM MDT Mon Sep 15 2025 /425 AM CDT Mon Sep 15 2025/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to isolated thunderstorms are possible through Friday.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-024>031-041-042-072>076-078-WYZ054>060-161300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Western Fall River-
Northern Oglala Lakota-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River-
Southern Oglala Lakota-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
325 AM MDT Mon Sep 15 2025

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. The
primary hazard will be strong gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to isolated thunderstorms are possible through
Thursday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Sep 15, 2:48 PM MST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
348 PM MDT Mon Sep 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Rain             4 NNW Elm Springs       44.36N 102.57W
09/15/2025  M0.52 inch       Meade              SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             3 N Ottumwa             44.27N 101.34W
09/15/2025  M0.79 inch       Haakon             SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             6 NNW Kirley            44.61N 101.34W
09/15/2025  M0.84 inch       Haakon             SD   Co-Op Observer

            24-hour rainfall.

0700 AM     Rain             3 WNW Thunder Butte     45.23N 101.73W
09/15/2025  M0.94 inch       Ziebach            SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             11 SE Potato Creek      43.42N 101.84W
09/15/2025  M0.64 inch       Jackson            SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             5 NW Swett              43.22N 102.03W
09/15/2025  M0.55 inch       Bennett            SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             Wall                    43.99N 102.24W
09/15/2025  M0.68 inch       Pennington         SD   CoCoRaHS

            24-hour rainfall.

0900 AM     Rain             1 ESE Pactola Resv      44.06N 103.48W
09/15/2025  M0.73 inch       Pennington         SD   Co-Op Observer

            24-hour rainfall.

0200 PM     Rain             2 E Cottonwood          43.96N 101.86W
09/15/2025  M0.86 inch       Haakon             SD   Co-Op Observer

            24-hour rainfall.

&&

DYE
Special weather statement, Sep 15, 3:05 PM MST, 1 hour before
Special Weather Statement
National Weather Service Rapid City SD
405 PM MDT Mon Sep 15 2025

SDZ013-078-152230-
Northern Meade Co Plains SD-Southern Perkins SD-
405 PM MDT Mon Sep 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEADE AND
SOUTHEASTERN PERKINS COUNTIES THROUGH 430 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm over
Opal, or 20 miles west of Faith, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Faith, Opal, and Durkee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4504 10200 4503 10199 4501 10200 4475 10247
      4489 10268 4524 10228
TIME...MOT...LOC 2205Z 225DEG 33KT 4491 10243

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dye
Special weather statement, Sep 15, 3:36 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Rapid City SD
436 PM MDT Mon Sep 15 2025

SDZ001-012-152315-
Butte SD-Harding SD-
436 PM MDT Mon Sep 15 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HARDING AND
NORTHWESTERN BUTTE COUNTIES THROUGH 515 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Antelope Butte, or 24 miles north of Belle Fourche,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Antelope Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4522 10352 4493 10385 4498 10406 4499 10406
      4501 10404 4523 10404
TIME...MOT...LOC 2236Z 210DEG 18KT 4502 10397

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GM
Local storm report, Sep 15, 3:42 PM MST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
442 PM MDT Mon Sep 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     Hail             17 SW Usta              45.05N 102.40W
09/15/2025  M1.00 inch       Perkins            SD   Trained Spotter

&&

DYE
Local storm report, Sep 15, 3:43 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
443 PM MDT Mon Sep 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Tstm Wnd Gst     11 SSE Hereford         44.23N 102.83W
09/15/2025  M50 mph          Meade              SD   Mesonet

&&

DYE
Special weather statement, Sep 15, 4:00 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
500 PM MDT Mon Sep 15 2025

SDZ078-152330-
Southern Perkins SD-
500 PM MDT Mon Sep 15 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PERKINS COUNTY
THROUGH 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Usta, or 20 miles northwest of Faith, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4519 10228 4522 10238 4545 10228 4539 10206
TIME...MOT...LOC 2300Z 205DEG 21KT 4525 10230

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GM

The radar

The Rapid City radar (KUDX), 192 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
September 15, 4:05 PM MST
Where
Campbell County, 24.31 mi SE of Wright
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.550, -105.090

WY Mesonet Site measured wind gust.

Thunderstorm Wind, Weston

When
September 15, 4:09 PM MST
Where
Weston County, 7.13 mi NE of Rochelle
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.680, -104.880

WY Mesonet Site measured wind gust.

Thunderstorm Wind, Weston

When
September 15, 4:51 PM MST
Where
Weston County, 2.11 mi ENE of Osage
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.990, -104.380

WY Mesonet Site measured wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1298110, 1298111, 1298112.